Twitter Facebook RSS Feed Print
Your Teen

Acetaminophen, No Threat To Child's Liver

2.00 to read

With more than eight million American kids taking the drug every week, acetaminophen is the nation's most popular drug in children. It's toxic to the liver in high doses, and can be fatal if taken in excess. Very rarely, adults may also get liver damage at normal doses, so doctors had worried if the same was true for kids. Concerns about liver injuries in children who take the common painkiller acetaminophen, sold as Tylenol in the U.S. are unfounded, researchers said on Monday. "None of the 32,000 children in this study were reported to have symptoms of obvious liver disease," said Dr. Eric Lavonas of the Rocky Mountain Poison and Drug Center in Denver. "The only hint of harm we found was some lab abnormalities." With more than eight million American kids taking the drug every week, acetaminophen is the nation's most popular drug in children. It's toxic to the liver in high doses, and can be fatal if taken in excess. Very rarely, adults may also get liver damage at normal doses, so doctors had worried if the same was true for kids. "This drug is used so commonly that even a very rare safety concern is a big concern," said Lavonas, whose findings appear in the journal Pediatrics. Some researchers suspect there is a link between long-term use of acetaminophen and the global rise in asthma and allergies, but the evidence is far from clear at this point. For the new report, researchers pooled earlier studies that followed kids who had been given acetaminophen for at least 24 hours. There were no reports of liver injuries leading to symptoms such as stomachache, nausea or vomiting, in the 62 reports they found. Ten kids, or about three in 10,000, had high levels of liver enzymes in their blood, which usually means their livers have been damaged. In most cases, however, those elevations were unrelated to acetaminophen. And even if they were caused by the drug, they don't indicate lasting damage, according to Lavonas. "Acetaminophen is extremely safe for children when given correctly," he said. "Parents should not be afraid to give acetaminophen to their children when they need it, but they should be very careful about giving the right dose." "If you suspect that you have given a child an overdose, call your state's poison center," he added. The Rocky Mountain Poison and Drug Center receives funding from McNeil Consumer Healthcare, the Johnson & Johnson subsidiary that sells Tylenol, but the researchers said the company did not support this study.

Please fill in your e-mail address to be included in our newsletter.
You may opt out at any time.

 

DR SUE'S DAILY DOSE

Know the warning signs that your teen is depressed.

Please fill in your e-mail address to be included in our newsletter.
You may opt out at any time.

 

Please fill in your e-mail address to be included in our newsletter.
You may opt out at any time.